Losing my Sexuality to Antidepressants

By Emily, Post-SSRI Sexual Dysfunction (PSSD), Canada, January 5, 2021

Emily

BC, Canada

PSSD 1.5 years

I am a 24-year-old BC woman suffering neurochemical damage from the SSRI antidepressant Citalopram/Celexa. It has resulted in the total removal of my sexual functioning, including arousal, pleasure, orgasm and the emotion of romantic love. I have been off the medication since March 2019 and there has been no improvement in this condition. I am now looking for help in raising awareness among patients and medical professionals about the risks of SSRIs and the devastating effects they can have on some people.

In October 2013, when I was 17, my parents booked me an appointment with a psychiatrist in BC.  I had been struggling with apparent symptoms of depression for about 4 years. The appointment lasted under an hour. After this brief time she recommended to me 10mg of Citalopram, which was later upped to 30 mg.

Over the next five years I was on Citalopram to doses varying between 20-40 mg. In February 2019 I decided to try to come off them for good because I was increasingly disturbed by the effects they were having on my sexual relationships. With the help of my doctor I transitioned to Bupropion. Under his instruction I “tapered” from 20mg of Citalopram in under a week. However, three weeks later I woke up one morning to abruptly discover that all sexual sensation had disappeared from my body. My clitoris was now no more than an inert and sensation-less nub of flesh. I was unable to feel attraction, arousal or orgasm. What is equally horrifying was the accompanying emotional blunting that had eliminated all romantic feeling from my heart and mind.

This is how it has remained to this day, though I have been off all psychiatric medication since August 2019, when I quit the Bupropion as well. There is nothing my doctor can do to treat it. Looking into this condition brought me to information about Post SSRI Sexual Dysfunction (PSSD), an uncommon but sometimes permanent disorder following SSRI use. I had absolutely no warning at any point about the possibility of developing PSSD. Neither my doctor or psychiatrist had even warned me about the supposedly temporary sexual side effects that are typical while still on SSRIs.

This is not caused by depression. Despite experiencing symptoms of depression for years before the medications I always had a normal teenage sex drive, and though I had not yet become sexually active at 17 I was familiar and comfortable with my sexuality. I have been examined by a doctor since coming off SSRIs and she could not find anything physically wrong with me.

The effects of losing my sexuality have been absolutely devastating to my relationships and mental health. I have been robbed of an essential aspect of my humanity. You cannot imagine what it means to lose something so deep, so vital. I do not feel like myself anymore and barely even like a human being. Before treatment I had never struggled with suicidal ideation and now I am in therapy trying to cope with regular thoughts of harming myself or even ending my life.

The fact I was unwarned about PSSD means I had no ability to give my informed consent when accepting the prescription of these medications. The Hippocratic Oath states that a doctor must first do no harm; in light of official recognition of PSSD from the EMA, this requires fully informing all patients prescribed antidepressants of the risk of permanently losing their sexuality. PSSD must be acknowledged by the medical community and patients must be warned.

Emily

Learn more about Post-SSRI Sexual Dysfunction at www.pssdcanada.ca

Share this

Share your photos, videos and your experiences!

Be part of Rare Disease Day by sharing your story with others and sending a message of solidarity! You can write about your story and also submit photos or a video testimonial.
X

Share your story




(To find the english name and more information about your disease, click here). Start typing the English name of your disease. Please choose from the suggestions that appear. If your disease is undiagnosed please write ‘undiagnosed’, or if you would like to list multiple diseases, please type in a list separated by commas.